Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 12, 2005, 10:52 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2005, 10:52 PM CDT (03:52 UTC)
- Expired
- May 13, 2005, 4:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Franklin County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 130356 FFWTOP KSC045-059-130945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1052 PM CDT THU MAY 12 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS * UNTIL 445 AM CDT * AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS REDEVELOPING ACROSS SOUTHERN DOUGLAS AND NORTHERN FRANKLIN COUNTIES. THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL ACROSS THIS AREA THROUGH MIDNIGHT... WITH FLASH FLOODING LIKELY INTO THE EARLY MORNING HOURS. * LOCATIONS IMPACTED INCLUDE... OTTAWA... POMONA... WELLSVILLE... BALDWIN CITY... RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3858 9550 3858 9509 3886 9508 3887 9549 $$
1 follow-up statement
000 WGUS73 KTOP 130629 FFSTOP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 122 AM CDT FRI MAY 13 2005 KSC045-059-130945- DOUGLAS-FRANKLIN- 122 AM CDT FRI MAY 13 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM CDT FOR NORTHERN FRANKLIN AND SOUTHERN DOUGLAS COUNTIES... AT 122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN... OVER SOUTHERN DOUGLAS AND NORTHERN FRANKLIN COUNTIES. MORE THUNDERSTORMS TO THE WEST ACROSS OSAGE COUNTY ARE ALSO EXPECTED TO MOVE EAST ACROSS THIS AREA OVER THE NEXT 1 TO 2 HOURS. WITH RADAR ESTIMATES ALREADY OF 2 TO 4 INCHES...ANY ADDITIONAL HEAVY RAINFALL WILL INCREASE THE THREAT OF FLASH FLOODING THROUGH 4 AM. LOCATIONS IMPACTED INCLUDE... OTTAWA...POMONA AND BALDWIN CITY. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. LAT...LON 3858 9550 3858 9509 3886 9508 3887 9549 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:15 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 12, 3:15 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT THU MAY 12 2005 .DISCUSSION... ALL OF WEATHER AND CONCERNS CENTERED IN NEXT 30 HOURS. MAIN CONCERN OVERNIGHT AND FRIDAY FORENOON IS CONVECTIVE SEVERE WX AND/OR FLOODING. FLOOD WATCH WELL ADVERTISED SINCE EARLY TODAY...AND WILL NOT CHANGE ONE THING ABOUT IT NOW. WITH SHEAR IN PLACE ALG FRONTAL BOUNDARY TNGT...APPEARS NUMEROUS HAIL REPORTS WILL OCCUR. SOME EARLY THREAT FOR TORNADIC SUPERCELLS NORTHEAST PORTIONS OF THE AREA...SHOULD DIMINISH QUICKLY THIS EVENING AS MCS BECOMES DOMINANT FEATURE FOR THE AREA. THIS MCS SHOULD BRING THE OVERNIGHT THREAT FOR FLOODING MUCH OF THE AREA. PRECIPITABLE WATER VALUES IN OPTIMUM 150-175% OF NORMAL VALUES WITH CELLS EXPECTED TO TRAIN OVER THE SAME AREA FOR SVRL HOURS OVERNIGHT. IN SPITE OF THE FACT SOME AREAS ARE VERY DRY...THIS SCENARIO LIKELY TO OVERCOME PRECURSOR DRY CONDITIONS WITH EXTENDED PERIODS OF RAIN/THUNDER. WOULD LIKE TO FOLLOW 12Z NAM FOR THE MOST PART...WITH MCS TNGT WORKING OVER THE ATMOSPHERE FAIRLY WELL. NEXT ROUND OF THUNDERSTORMS TMRW EVENING LIKELY JUST SOUTHEAST OF CWA WITH LINGERING SHOWERS TO THE NORTH. HAVE CUT BACK ON NORTHERN EXTENT OF THESE SHOWERS THROUGH THE DAY AND TMRW EVENING AS STG SUBSIDENCE QUICKLY ENTERS AREA TMRW EVENING FROM THE NORTHWEST. WOULD SUSPECT MOST OF AREA TO BE CLEAR BY OR SHORTLY AFT MIDNIGHT TMRW NIGHT. PRETTY UNEVENTFUL AFTER THAT WITH A GRADUAL WARMUP AFTER THE WEEKEND TO ABV NORMAL TEMPERATURES BY WEDNESDAY THEN PERSISTENCE INTO THURSDAY. WOULD SUSPECT DRY WEATHER AS WELL WITH ANY CHC FOR PCPN PROBABLY CONFINED TO THE AREA WEST OF OUR CWA IN WEAK UPSLOPE SUNDAY/MONDAY. WAA CHANCE FOR PCPN EXISTS MON-TUE TIME FRAME BUT CHANCES ARE SOMEWHAT REMOTE AS THIS TIME...AND HAVE OPTED TO KEEP IT DRY FOR NOW. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FOR ALL COUNTIES TONIGHT.
Hazardous weather outlook, May 12, 3:58 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU MAY 12 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-131000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 358 PM CDT THU MAY 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE WIDESPREAD OVER ALL THE AREA TONIGHT. SOME OF THE THUNDERSTORMS SHOULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. A TORNADO OR TWO COULD NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY OVER THE NORTHEAST CORNER OF THE STATE. ALSO...SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL AND POSSIBLY FLASH FLOODING. THE SEVERE THREAT SHOULD DIMINISH SOME OVERNIGHT BUT THEN THE CONCERN WILL SHIFT TO POSSIBLE HEAVY RAINFALL AND FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS SHOULD BE GRADUALLY DECREASING ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 12, 7:54 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
754 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FLOOD 1 S SUMMERFIELD 39.97N 96.35W
05/12/2005 MARSHALL KS LAW ENFORCEMENT
WATER FLOWING OVER K 99 BETWEEN DEERTRAIL AND HARVEST
ROADS
0325 PM TSTM WND GST 5 E ENTERPRISE 38.90N 97.02W
05/12/2005 60 MPH DICKINSON KS TRAINED SPOTTER
NO DAMAGE OBSERVED
0338 PM TSTM WND GST JUNCTION CITY 39.03N 96.83W
05/12/2005 60 MPH GEARY KS TRAINED SPOTTER
SPOTTER REPORTS VISIBILITY REDUCED TO LESS THAN 50 FEET
0341 PM HAIL JUNCTION CITY 39.03N 96.83W
05/12/2005 1.00 INCH GEARY KS TRAINED SPOTTER
0342 PM HAIL JUNCTION CITY 39.03N 96.83W
05/12/2005 1.00 INCH GEARY KS TRAINED SPOTTER
0351 PM HAIL 6 NE JUNCTION CITY 39.09N 96.75W
05/12/2005 1.00 INCH RILEY KS TRAINED SPOTTER
0355 PM TSTM WND DMG BAILEYVILLE 39.84N 96.18W
05/12/2005 NEMAHA KS TRAINED SPOTTER
16-18 INCH TREE LIMB KNOCKED DOWN BY 60 MPH WIND GUST.
0355 PM TSTM WND GST 6 S BAILEYVILLE 39.76N 96.18W
05/12/2005 70 MPH NEMAHA KS TRAINED SPOTTER
0410 PM HAIL 7 SSW LATIMER 38.65N 96.89W
05/12/2005 0.75 INCH MORRIS KS TRAINED SPOTTER
0426 PM HAIL 6 NW SABETHA 39.96N 95.88W
05/12/2005 1.00 INCH NEMAHA KS TRAINED SPOTTER
0438 PM FLASH FLOOD 1 N CENTRALIA 39.74N 96.13W
05/12/2005 NEMAHA KS COUNTY OFFICIAL
COUNTY OFFICIAL REPORTED WATER RUNNING ACROSS HWY 187
0445 PM FLASH FLOOD 2 E SENECA 39.83N 96.03W
05/12/2005 NEMAHA KS LAW ENFORCEMENT
WATER FLOWING OVER HWY 36 AND RURAL CTY ROADS
0517 PM FLASH FLOOD 2 W AXTELL 39.87N 96.30W
05/12/2005 MARSHALL KS LAW ENFORCEMENT
WATER FLOWING OVER COUNTY ROAD WEST OF AXTELL.
0600 PM TSTM WND GST 3 N EVEREST 39.72N 95.42W
05/12/2005 60 MPH BROWN KS TRAINED SPOTTER
0630 PM TSTM WND DMG 4 S TOPEKA 38.99N 95.68W
05/12/2005 SHAWNEE KS PUBLIC
PUBLIC REPORTED SEVERAL TREES AND LARGE TREE LIMBS BLOWN
DOWN IN MONTARA SUBDIVISION NEAR FORBES FIELD
0632 PM TSTM WND GST 4 N RICHLAND 38.94N 95.54W
05/12/2005 65 MPH SHAWNEE KS TRAINED SPOTTER
0632 PM NON-TSTM WND GST OVERBROOK 38.78N 95.56W
05/12/2005 70 MPH OSAGE KS TRAINED SPOTTER
0650 PM TSTM WND DMG 5 S OSKALOOSA 39.14N 95.31W
05/12/2005 JEFFERSON KS TRAINED SPOTTER
TREE DAMAGE 4 TO 5 INCH TREE LIMBS BLOWN DOWN
&&
SMBSpecial weather statement, May 12, 8:04 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 804 PM CDT THU MAY 12 2005 KSZ010>012-023-024-026-038>040-054-055-130204- BROWN-DOUGLAS-JACKSON-JEFFERSON-LYON-MARSHALL-NEMAHA-OSAGE- POTTAWATOMIE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...LAWRENCE... MARYSVILLE AND TOPEKA 804 PM CDT THU MAY 12 2005 ...TORNADO WATCH NUMBER 259 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE LYON SOME CITIES NO LONGER UNDER THE TORNADO WATCH... EMPORIA LAWRENCE TOPEKA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 12, 10:19 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD LAWRENCE 38.97N 95.24W
05/12/2005 DOUGLAS KS COUNTY OFFICIAL
PORTIONS OF 23RD STREET AND 2ND STREET CLOSED DUE TO
WATER OVER ROADWAY.
&&
SMBLocal storm report, May 12, 10:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM FLOOD HIAWATHA 39.85N 95.54W
05/12/2005 BROWN KS COUNTY OFFICIAL
INTERSECTION OF HWYS 75 AND 36 DOWN TO ONE LANE. PRAIRIE
ROAD CLOSED DUE TO FLOODING. NUMEROUS REPORTS OF FLOODING
ON HWY 73.
&&
SMBLocal storm report, May 12, 10:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLOOD HOPE 38.69N 97.08W
05/12/2005 DICKINSON KS COUNTY OFFICIAL
NUMEROUS REPORTS OF WATER 6 INCHES DEEP OVER HWY 4.
SEVERAL REPORTS OF CARS IN DITCHES.
&&
SMBLocal storm report, May 12, 10:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM FLOOD COUNCIL GROVE 38.66N 96.49W
05/12/2005 MORRIS KS COUNTY OFFICIAL
MINOR STREET FLOODING OCCURRING IN THE CITY.
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:04 PM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| May 12, 9:37 PM CDT | Flash Flood Warning | TOP | Jefferson | 3 hr |
| May 12, 9:44 PM CDT | Flash Flood Warning | TOP | Douglas, Shawnee | 3 hr |
| May 12, 10:00 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| May 12, 10:38 PM CDT | Flash Flood Warning | TOP | Lyon, Osage | 6 hr |
| May 13, 2:33 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.